Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Bleeding after taking contraceptive pills. What could be the reason for bleeding? - Online Doctor Chats

Date : 27-Nov-2013
User rating for this question
Very Good Posted in: Women's Health
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Doctor:How can I help you?
Doctor:Are you there?
User:hello dr
User:this is regarding Women's health - OBGYN
Doctor:Proceed with your query
User:actually a month back i contacted related to the issue with my gf, regarding the usage of emergency contraceptive pill
User:She had this blood shedding 8 days after the use of the pill
User:and her normal periods were also affected
User:she had her LMP (starting) on 24th september and took pill on 1st october
User:and had this blood shedding on 9th october
User:She didnt get her periods till now after that
User:We had the pregnancy test (filter test) on 30th october and it came nothing in that.
User:Now we are really worried abt this. What could be the possible reasons ? and what it could be ?
Doctor:Emergency contraceptive pill
Doctor:is a hormone
Doctor:Supplementing this hormone in a menstruating women
Doctor:disturbs the normal rhythm of endogenous hormones.
Doctor:This disturbance is what that causes withdrawal bleeding.
Doctor:Body has a design to automate the disturbed rhythm.
Doctor:Unfortunately this automation can sometimes take time.
Doctor:I would expect her to start her periods within the week as it usually happens
Doctor:Chances of pregnancy is ruled out with the tests.
Doctor:So do not be worried.
User:how much can we trust on this filter test ?
Doctor:Encourage your friend to remain calm. Encourage her to eat plenty of fruits and vegetables and drink plenty of fluids.
Doctor:I believe you are talking about the urine pregnancy test done at home using a standard pregnancy kit.
Doctor:If this is what you meant by filter test
Doctor:then it is reliable and more than 99% accurate.
Doctor:But the accuracy depends on the time of test.
Doctor:There are chances of false report if the test is done earlier.
Doctor:But when it is done 2-3 days after the expected date of period, the results are accurate.
User:I told you the dates.. so according to you, was that the right time for the test ?
User:Around a week after the expected dates and around 20 days after the irregular blood shedding due to the pill
Doctor:If her period was regularly, then any tests after 27th october is reliable.
Doctor:Test results after 27th october is reliable.
User:yeah, before this it was regular around 28days from LMP. this is the first time
Doctor:I understand, as per my opinion pregnancy is ruled out.
Doctor:The delay is most likely the effects of emergency contraceptive pill and due withdrawal bleed.
Doctor:if your friend is currently experiencing premenstrual symptoms such as nausea, headache, mood swings, increased urination, sore breast or abdominal cramps
Doctor:she should be getting her periods very soon.
Doctor:if not, she can consult a gynecologist
Doctor:who will write for her progesterone tablets to induce periods.
User:actually she is getting her headache for the last 1 week.
User:and nausea sometimes in between
User:nothing else
Doctor:Presence of premenstrual symptoms would suggest that she should soon get her period.
Doctor:I would suggest her to wait for a week. If she doesn't find any change
Doctor:she can visit a gynecologist for medications to induce period.
Doctor:Have you followed?
Doctor:Do you have any questions?
User:Nothing else.
User:Thanks doctor
User:So i guess, for now, there is nothing to be worried about
Doctor:Yes, I don't find any reasons to be really worried.
Doctor:If that doesn't help her, you can suggest her
Doctor:to repeat the urine pregnancy test.
Doctor:A second test will confirm the first tests findings.
Doctor:Hope all your questions are answered,
Doctor:if you have no more questions, lets close this discussion.
Doctor:Thanks for consulting me.
Doctor:Bye for now.
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor